Arizona, 2018

Damaging Wind in Arizona, August 2, 2018

August 2, 2018 · NWS PSR · 1 event in 1 county or zone

Scattered very strong thunderstorms developed and moved north into the central deserts during the afternoon and evening hours on August 2nd; some of the especially intense thunderstorms produced very damaging microburst winds that were estimated to as high as 80 mph, and possibly even higher than that. A few of the strongest storms moved into the deserts to the southeast of Phoenix and affected…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered very strong thunderstorms developed and moved north into the central deserts during the afternoon and evening hours on August 2nd; some of the especially intense thunderstorms produced very damaging microburst winds that were estimated to as high as 80 mph, and possibly even higher than that. A few of the strongest storms moved into the deserts to the southeast of Phoenix and affected areas between Eloy and Casa Grande. Shortly after 1800MST, local police and fire rescue units reported multiple mobile homes either damaged or completely destroyed. Four mobile homes were knocked off of their pedestals. Two people were taken to area hospitals with non life-threatening injuries. A Severe Thunderstorm Warning was in effect at the time of the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 2, 12:42 PM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 2, 12:42 PM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1242 PM MST Thu Aug 2 2018

.SYNOPSIS...
High pressure will meander across the southwest United States
resulting in slightly above average temperatures, but a gradual
decrease in thunderstorm chances through the weekend, especially
across the lower deserts. More significant moisture will return to
the region by early next week as high pressure builds to the
northwest. Temperatures will consistently remain a few degrees
above normal.

&&

.DISCUSSION...

Visible satellite shows thunderstorm activity gradually increasing
area-wide early this afternoon, and continues to reveal a few
notable features that may support an increase in thunderstorm
potential later this afternoon and evenings. A fast-moving
gravity wave is moving across south-central Arizona, and has
appeared to already enhance convection across south of the Tucson
area. Earlier mid-level cloudiness continues to diminish near the
Phoenix area, while convection becomes more widespread across the
Rim and White Mountains.

The latest hi-res convective allowing guidance continues to
indicate a cluster or two of storms developing across Pima County
into southwest Maricopa and Pinal Counties later this afternoon.
Although steering flow is quite weak, thunderstorms are expected
to propagate and develop towards the Phoenix area later this
afternoon and evening. With weak large-scale forcing for ascent
and new thunderstorm convective development largely dependent on
outflow boundaries, coverage is still uncertain. Can't rule out a
few strong wind gusts, locally heavy rain, and patchy blowing
dust with any thunderstorms/outflows that develop. Farther west,
thunderstorms developing over the higher terrain of northern Baja
County are approaching western Imperial County in association with
a remnant MCV. Additional convection has been noted across JTNP.
Blowing dust and locally strong wind gusts will accompany any
storms that develop.

The upper ridge across the western CONUS will
remain dampened through the weekend by a belt of moderate
westerlies across the Great Basin, which will keep our
temperatures slightly above normal. Within this regime, drier air
aloft will also overspread the region this weekend and result in a
downtick in thunderstorm activity area-wide. However, there will
still be enough moisture around to support a few thunderstorms
over southern Gila County.

By next week, a seasonably strong upper trough will develop off
the Pacific Northwest coast, and correspond with a significant
amplification of the upper ridge over the western CONUS. The
parent anticyclone will shift northwestward towards the Great
Basin while simultaneously strengthening. While this may result in
a gradual warming trend for southeast California, it should be far
enough removed to keep excessive heat concerns at bay for the time
being. During this time period, moisture will return back closer
to seasonal normals for August, and bring back daily chances for
thunderstorms. This should set up a Type II monsoonal pattern and
place south-central Arizona within east-northeast flow aloft.
Temperatures should also remain fairly consistent during this
period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Based on observational data and preponderance of latest high
resolution model output, it looks far more likely that sct
thunderstorms will impact the Phoenix metro, and particularly KPHX.
The pattern conceptually matches storms forming over SW Maricopa Co
generating outflow and blowing dust moving north towards the
terminals. Potentially aided by lift from the Estrellas, storms
could directly impact KPHX and have added a Tempo group around 02Z.

The most likely time frame of IFR conditions due to TSRA and BLDU
looks to be 02Z-05Z with showers lingering for a few more hours
afterwards. Gusty SSW winds with the outflow would become extremely
variable in direction with the passage of any storms, and wake low
development could cause a period of gusty north winds washing back
into terminal locations. Not convinced coverage will be that
extensive throughout the metro and only included VCTS for KIWA and
KSDL sites, though BLDU could become a problem at these location as
well.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances and associated impacts are the primary aviation
concerns this afternoon and evening. Storms were already developing
along the Baja spine this morning, and steering flow could drive
TSRA into KIPL this afternoon. Chances of directly impacting the
terminal location is too small to include in this TAF package, with
only a wind shift currently noted. Storm chances at KBLH are much
less, and the typical south winds should prevail.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm chances will be more relegated to higher terrain
areas of Gila County on Sunday as the overall atmospheric moisture
content declines. As high pressure redevelops to the northwest,
moisture will return to the area and bring an increase in
thunderstorm chances to the lower deserts. Otherwise, minimum
humidities will remain in a 15-30% range following fair to good
overnight recovery. Apart from thunderstorms, winds will be light
except for typical afternoon and evening upslope breeziness.
Little temperature trend expected during the five day period, with
high temperatures remaining a few degrees or so above seasonal
normals each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers/CB

In the hours before

Local storm report, Aug 2, 6:00 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
600 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HEAVY RAIN       7 SSW AK-CHIN VILLAGE   32.93N 112.13W
08/02/2018  E0.80 INCH       PINAL              AZ   TRAINED SPOTTER

            SPOTTER REPORTS MEASURED RAINFALL OF 0.8
            INCHES IN 20 MINUTES. SPOTTER ALSO REPORTS
            25-30MPH WINDS WITH GUSTS OF 45MPH AND SOME
            ITEMS BEING BLOWN AROUND.

&&

TD
Special weather statement, Aug 2, 6:02 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST THU AUG 2 2018

AZZ540-030145-
Buckeye/Avondale AZ-
602 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm over
Estrella Mountain Ranch, or 7 miles southeast of Buckeye, moving
northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Avondale, Goodyear, Liberty, Perryville, Estrella Mountain Park and
Estrella Mountain Ranch.

This includes AZ Interstate 10 near mile marker 120.

LAT...LON 3325 11248 3331 11259 3347 11251 3334 11229
TIME...MOT...LOC 0102Z 219DEG 6KT 3334 11248

Hernandez
Special weather statement, Aug 2, 6:05 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
605 PM MST THU AUG 2 2018

AZZ533-534-030145-
Aguila Valley AZ-Central La Paz AZ-
605 PM MST THU AUG 2 2018

...SPECIAL WEATHER STATEMENT...

At 605 PM MST, Doppler radar was tracking a strong thunderstorm near
Gladden, or 28 miles south of Alamo Lake, moving north at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gladden.

This includes US Highway 60 between mile markers 65 and 81.

LAT...LON 3377 11335 3379 11348 3401 11357 3398 11318
TIME...MOT...LOC 0105Z 194DEG 9KT 3388 11340

Hernandez
Local storm report, Aug 2, 6:07 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
607 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     DUST STORM       9 SE MARICOPA           32.99N 111.92W
08/02/2018                   PINAL              AZ   ASOS

            AK-CHIN AIRPORT ASOS 1/4 MILE VISIBILITY IN
            BLOWING DUST. WIND GUST TO 46 MPH.

&&

MP
Local storm report, Aug 2, 6:12 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     2 S MARICOPA            33.05N 112.04W
08/02/2018  E50 MPH          PINAL              AZ   TRAINED SPOTTER

            WIND GUSTS OVER 50 MPH AND HEAVY RAIN.

&&

MP
Local storm report, Aug 2, 6:15 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
615 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HEAVY RAIN       8 SSW AK-CHIN VILLAGE   32.93N 112.16W
08/02/2018  E1.10 INCH       PINAL              AZ   TRAINED SPOTTER

            SPOTTER MEASURED 1.1 INCHES OF RAIN IN 30
            MINUTES.

&&

TD

The radar

The Phoenix radar (KIWA), 51 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 2, 6:15 PM MST to 6:20 PM MST
Where
Pinal County, 2.71 mi NW of Eloy Muni Arpt
Measured
70 kt (81 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
32.830, -111.610

Unusually strong monsoon thunderstorms developed to the southeast of Phoenix during the afternoon hours on August 2nd, and they moved steadily to the north and into the deserts around Eloy and Casa Grande during early evening bringing very damaging microburst winds to the area. Atmospheric conditions were especially favorable for the formation of damaging downburst winds and according to a report from the local fire department and rescue units, at about 1815MST microburst winds estimated to be at least 80 mph in strength completely demolished 2 mobile homes located 6 miles northeast of Arizona City and just east of the intersection of Interstate 8 and 10. In addition to the 2 homes destroyed, 2 more mobile homes suffered significant roof damage. 4 additional homes were knocked off of their pedestals. 2 people were transported to a local hospital with non life-threatening injuries. Times of the damage were estimated based on local radar information. There was a Severe Thunderstorm Warning in effect at the time of the damage; it was issued at 1757MST and it remained in effect until 1830MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763043.